Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 13, 2023, 6:08 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2023, 6:08 AM MST (13:08 UTC)
- Expired
- Sep 13, 2023, 9:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 31 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 6:40 AM MST | FLASH FLOOD | 2 Ene Apache Junction, AZ | Low water crossings along Weekes Wash in Apache Junction got deep enough to initiate road closings at about 6:40 this morning. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 1.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2337 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613
WGUS55 KPSR 131308
FFWPSR
AZC013-021-131600-
/O.NEW.KPSR.FF.W.0041.230913T1308Z-230913T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
608 AM MST Wed Sep 13 2023
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 900 AM MST.
* At 608 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Mesa, Apache Junction, Canyon Lake, Lost Dutchman State Park,
Goldfield, Superstition Mountains, Saguaro Lake, Salt River Tubing
Recreation Area, Usery Mountain Park, Granite Reef Dam and
Tortilla Flat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3347 11166 3353 11171 3362 11144 3354 11139
3355 11115 3348 11111 3347 11134 3338 11155
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL1 follow-up statement
779
WGUS75 KPSR 131555
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
855 AM MST Wed Sep 13 2023
AZC013-021-131605-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-230913T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
855 AM MST Wed Sep 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM MST THIS MORNING FOR
MARICOPA AND PINAL COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3347 11166 3353 11171 3362 11144 3354 11139
3355 11115 3348 11111 3347 11134 3338 11155
$$
INSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:55 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 13, 4:55 AM MST, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 455 AM MST Wed Sep 13 2023 .UPDATE...Updated 12z Aviation Discussion... && .SYNOPSIS... Thunderstorm chances will exist through today before drier conditions settle in going forward into tomorrow. Thunderstorm chances will remain focused across parts of central and eastern Arizona today with some thunderstorms potentially becoming strong to severe. Chances for rain drop to near zero for the end of the week with temperature gradually trending upward through the weekend. && .DISCUSSION... It was a very active evening across the Valley Tuesday as strong to severe thunderstorms developed and produced damaging winds and small hail. There were many reports of damage with thousands of people losing power from the storms. There were no major reports of flash flooding with these thunderstorms with amounts across the metro area generally up to 0.25-0.50". However, the heaviest totals occurred across the northern foothills where amounts as high as 1.50-2.50" were observed. At Sky Harbor, 0.02" of rain were recorded which now brings the monsoon season total up to 0.15". Early morning radar shows quieter conditions now prevailing across the Phoenix area with thunderstorm activity now to the east over the higher terrain areas. Objective analysis shows EBWD values to around 40 kts, which has allowed for some organized thunderstorms with a few strong to severe thunderstorms occurring earlier this morning. Meanwhile out to the west of the Phoenix area, IR imagery show mostly clear conditions in place where drier, subsident air has prevailed. RAP analysis this morning shows PWAT values less than an inch across southeast California while the greatest values reside across south-central Arizona where values are around 1.60", which is above the 90th climatological percentile. This anomalous moisture has allowed for thunderstorms to be heavy rainfall producers, but quicker storm motion has precluded any greater widespread flooding threat. However, areas that have seen thunderstorms train over the same areas have experienced very heavy rainfall amounts and thus have led to flash flooding concerns. As we head through the rest of the morning, ongoing showers and thunderstorms are expected to mostly dissipate before additional activity is possible by this afternoon. The latest HREF paintball plots show good agreement in additional thunderstorm activity across parts of south-central Arizona heading into this afternoon, but the bulk of this is expected to mostly be focused further east across areas such as the southern Gila County high terrain and into southeast Arizona. Forecast soundings indicate a favorable thermodynamic environment for this afternoon with HREF MUCAPE values around 1,000 J/kg along with minimal inhibition and steeper lapse rates. Combined with forcing associated with a weak shortwave will promote thunderstorm development, some of which may become strong to severe. SPC has highlighted parts of central and eastern Arizona in a Marginal Risk of severe weather today with the primary threats being damaging winds and isolated severe hail. By early Thursday, a drier airmass will begin to take hold with ensemble guidance showing PWATs falling below an inch. This will act to eliminate rain chances through the rest of the week with NBM PoPs near zero. Ensemble guidance show good agreement in ridging building into the western CONUS for the end of the week with 500 mb heights across the forecast areas climbing upwards of 588-590 dm. This will lead to temperatures gradually rising near to slightly above seasonal normals heading into this weekend. && .AVIATION...Updated at 0540Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Most of the TSRA activity has now moved eastward, with mainly quiet conditions prevailing currently. Winds will generally prevail from the E to ENE through the morning hours with speeds aob 10 kts. The forecast for this afternoon becomes more uncertain as there is the potential for widely scattered thunderstorm activity to develop mainly south and east of the terminals. Confidence is low for any TSRA to directly affect the terminals, especially for KPHX and KIWA. Therefore, only VCSH have been mentioned in the TAFs at this time. Winds are likely to switch out of a westerly component this afternoon before switching back out of the east by this evening with speeds generally aob 10 kts although if thunderstorms do develop close enough, gusty, erratic outflow winds will be more likely with around a 30% chance of gusts over 30 kts. Mainly SCT to occasionally BKN mid-level clouds will prevail through this afternoon before clearing skies this evening. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation weather concerns are expected through the forecast period. Winds will favor a westerly component at KIPL and a south to southwest component at KBLH with speeds generally aob 10 kts. Clear skies expected through the period. && .FIRE WEATHER... Showers and thunderstorms will be possible across parts of south- central Arizona today with the greatest chances remaining across the southern Gila County high terrain. Gusty erratic winds along locally heavy rainfall may accompany any stronger thunderstorms that develop. Drier conditions begin to settle in heading into Thursday, reducing rain chances to near zero through the remainder of the week. Min RHs will drop over the next several days with values around 15-25% by the end of the week. Outside of any thunderstorms, winds will generally favor diurnal tendencies. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith AVIATION...Lojero FIRE WEATHER...Smith
In the hours before
Special weather statement, Sep 13, 12:21 AM MST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1221 AM MST Wed Sep 13 2023
AZZ546>549-555-558-130800-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
1221 AM MST Wed Sep 13 2023
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 100 AM MST...
At 1220 AM MST, Doppler radar was tracking a strong thunderstorm over
Falcon Field Airport, or near East Mesa, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mesa, Gilbert, Apache Junction, Fountain Hills, East Mesa, Granite
Reef Dam, Falcon Field Airport, Salt River Indian Community, Downtown
Mesa, Lost Dutchman State Park, Goldfield, Usery Mountain Park,
Superstition Springs Mall, Saguaro Lake, Canyon Lake, Superstition
Mountains, Goldfield Ranch, Salt River Tubing Recreation Area, Gold
Camp, and Tortilla Flat.
This includes the following highways...
US Highway 60 between mile markers 181 and 195.
AZ Route 87 between mile markers 174 and 201.
AZ Route 202 between mile markers 13 and 30.
LAT...LON 3368 11144 3341 11131 3340 11136 3337 11182
3354 11190
TIME...MOT...LOC 0720Z 253DEG 26KT 3348 11170
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Sep 13, 12:35 AM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1235 AM MST Wed Sep 13 2023
AZZ556-558-560>563-130815-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
1235 AM MST Wed Sep 13 2023
...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 115 AM MST...
At 1234 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Roosevelt to 9 miles southeast
of Tonto National Monument to 6 miles northwest of Top-Of-The-World.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Globe, Miami, Top Of The World, Cutter, Central Heights-Midland City,
Hilltop, Top-Of-The-World, Claypool, Sawmill, Inspiration, and
Roosevelt Estates.
This includes the following highways...
US Highway 60 between mile markers 231 and 284.
AZ Route 70 between mile markers 253 and 266.
AZ Route 77 between mile markers 157 and 170.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3311 11068 3338 11119 3340 11119 3339 11121
3342 11126 3375 11098 3364 11092 3368 11084
3366 11078 3376 11070 3369 11029
TIME...MOT...LOC 0734Z 291DEG 31KT 3371 11088 3356 11098 3343 11108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
GLSpecial weather statement, Sep 13, 5:23 AM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
523 AM MST Wed Sep 13 2023
AZZ546>549-551-555>558-131300-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Mazatzal Mountains AZ-Tonto Basin AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
523 AM MST Wed Sep 13 2023
...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 600 AM MST...
At 521 AM MST, Doppler radar was tracking a couple of clusters of
strong thunderstorms between Apache Junction and Tortilla Flat,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Mesa, Apache Junction, East Mesa, Granite Reef Dam, Gold Camp, Falcon
Field Airport, Lost Dutchman State Park, Goldfield, Usery Mountain
Park, Saguaro Lake, Canyon Lake, Superstition Mountains, Goldfield
Ranch, Four Peaks, Kings Ranch, Apache Lake, Salt River Tubing
Recreation Area, and Tortilla Flat.
This includes the following highways...
US Highway 60 between mile markers 189 and 202.
AZ Route 87 between mile markers 184 and 204.
AZ Route 202 between mile markers 20 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3378 11130 3348 11113 3330 11162 3354 11179
TIME...MOT...LOC 1221Z 246DEG 26KT 3349 11155
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GLLocal storm report, Sep 13, 5:54 AM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
554 AM MST Wed Sep 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Dmg 4 NW East Mesa 33.46N 111.73W
09/12/2023 Maricopa AZ Broadcast Media
Multiple small aircraft damaged, with some
even completely flipped over. There was also
significant roof damage to the hangar.
&&
GLThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 5:04 PM MST | Areal Flood Advisory | PSR | Maricopa | 116 min |
| Sep 12, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 45 min |
| Sep 12, 5:24 PM MST | Special Weather Statement | PSR | Yuma | 36 min |
| Sep 12, 5:49 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Sep 12, 5:58 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 32 min |
| Sep 12, 6:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 30 min |
| Sep 12, 6:47 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 43 min |
| Sep 12, 7:25 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Sep 12, 7:50 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 40 min |
| Sep 12, 8:06 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Sep 12, 8:30 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 45 min |
| Sep 12, 9:04 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 26 min |
| Sep 12, 9:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 35 min |
| Sep 12, 9:29 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 4 hr |
| Sep 12, 9:43 PM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Sep 12, 9:47 PM MST | Special Weather Statement | PSR | Pinal | 43 min |
| Sep 12, 10:07 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 38 min |
| Sep 12, 10:30 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 12, 10:40 PM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Sep 12, 11:33 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Sep 13, 12:21 AM MST | Special Weather Statement | PSR | 39 min | |
| Sep 13, 12:35 AM MST | Special Weather Statement | PSR | Gila | 40 min |
| Sep 13, 12:54 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 113 min |
| Sep 13, 12:59 AM MST | Severe Thunderstorm Warning | PSR | Gila | 46 min |
| Sep 13, 2:51 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Sep 13, 5:23 AM MST | Special Weather Statement | PSR | 37 min | |
| Sep 13, 5:34 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 35 min |
| Sep 13, 6:41 AM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Sep 13, 6:45 AM MST | Severe Thunderstorm Warning | PSR | Gila | 45 min |
| Sep 13, 7:30 AM MST | Areal Flood Advisory | PSR | Gila | 14 min |
| Sep 13, 7:44 AM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Sep 13, 7:53 AM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Sep 13, 7:56 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 3 hr |
| Sep 13, 12:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 13, 12:51 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 39 min |
| Sep 13, 12:57 PM MST | Special Weather Statement | PSR | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.